MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSFT0615
Medical Device Problem Codes Kinked (1339); Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/29/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 28.0, 46.0, and 134.0 cm from the proximal end.The embolization coil was intact with its pusher assembly.The outer diameter (od) of the pusher assembly mid-joint was measured to be within specification.Conclusions: evaluation of the returned smart coil revealed that the coil could be advanced within its introducer sheath with some resistance.During the functional test, resistance was encountered while advancing the smart coil from its initial position; however, the smart coil was able to be advanced from its initial position.The smart coil was then attempted to be advance through a demonstration microcatheter; however, the introducer sheath could not be retracted over the pusher assembly kink.Therefore, the smart coil was unable to be advanced through the demonstration microcatheter.The od of the pusher assembly mid-joint was measured and found to be within specification.The introducer sheath could not be removed from the pusher assembly and therefore, the id could not be measured.The root cause of the reported resistance could not be determined.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a renal benign lipoma using penumbra smart coils (smart coils).During the procedure, while attempting to insert a smart coil into the hub of a non-penumbra microcatheter, the physician experienced resistance at the initial push and the smart coil pusher assembly would not advance at all.Subsequently, the smart coil pusher assembly became kinked; therefore, the smart coil was removed.The procedure was completed using two other smart coils.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7648949
Report Number3005168196-2018-01281
Device Sequence Number16531604
Product Code HCG
UDI-Device Identifier00814548014975
UDI-Public00814548014975
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 05/30/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date10/24/2022
Device Catalogue Number400SMTSFT0615
Device Lot NumberF80176
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/15/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/30/2018
Initial Report FDA Received Date06/28/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age36 YR